What causes black stool?

default
Posted on Thu, 10 Dec 2015 in Digestion and Bowels
Question: I have black stool for about a week ? How serious is this
and should I be concerned having to wait this long to see a
specialist

doctor
Answered by Dr. Muhammad Sareer Khalil 2 hours later
Brief Answer:
Melena, upper GI endoscopy

Detailed Answer:
Hello and Welcome

I appreciate your concern

If the blood counts do not show severe anemia and you don't have any symptoms other than the black stool then one can wait for 3rd of December. Black stool points towards an upper Gastrointestinal bleed which should be primarily ruled out. It can also be as a result of iron supplementation and diet changes but black charcoal like stool indicate a bleed. It is known as melena. Upper GI endoscopy would be advised to locate any bleeding focus. In the meanwhile you should be on PPIs like pantoprazole +/_ sucralfate.


Wishing you best of health

Thanks

Let me know if you have any query

Please consult your doctor before deciding on any further course of action.

For future follow up / correspondence you may ask me directly at the link given below

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107

Dr. M.S. Khalil

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2919 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  

Recent questions on  Pantoprazole

doctor1 MD

Hi Dr Charles, I was diagnosed h pylori and was prescribed HP7 Klacid (Clarithromycin, Pantoprazole, Amoxicillin). After starting to take the...

doctor1 MD

I am currently taking protonix & my prescription states that it has to be taken whole.I absolutely cannot & have never been able to swallow any...

doctor1 MD

I am taking the following drugs and am experiencing exercise induced asthma. Female age 68. Beginning and very mild COPD. Lisonopril/hctz,...

doctor1 MD

I have been taking pantoprazole for one week and today I have a skin rash from head to toe. I am taking it due to an ulcer caused by taking...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I am suffering from pemphigus vulgaris . Currently taking mmf 500mg and steriod 2.5 alternate days. My lesions are not healing up if my doctor puts...

Get personalised answers from verified doctor in minutes across 80+ specialties

134 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2